Dr Marcia Hall, a consultant in medical oncology, talks us through the myths and manifestations of chemotherapy for ovarian cancer.

.
What are the main side effects of chemotherapy?

“Sickness and hair loss are the main associations of chemotherapy, but not all drugs cause this.”

.

Sickness

“In fact, sickness is much better controlled nowadays and most women being treated for ovarian cancer should only experience mild nausea. “In the first couple of days after chemotherapy most women feel quite well. This is because the new anti-sickness drugs are now good at preventing nausea and vomiting. In fact, many women tell me that the first 24 hours is wonderful and that they can ‘clean the house from top to bottom’! This is likely to be because we use steroids for the first two-three days to counteract the sickness (together with anti-sickness ondansetron/granisetron)."

“However, the third and fourth day after chemotherapy are not as good and women describe feeling washed out and may have more nausea. This is because our anti-sickness drugs do not seem to work as well for ‘delayed’ nausea."

“To help with the sickness, regular metoclopramide or domperidone can help, as can nibbling on food. Be warned though most chemotherapy patients put weight on. “For the very few women who are sick in the first 24 hours after chemotherapy, a top up dose of the anti-sickness drug ondansetron or granisetron is likely to help and perhaps dexamethasone.”

.

Fatigue

“Physical fatigue is another well recognised effect of chemotherapy, especially during the three to five days after the start of each treatment cycle. However, it is important to continue to get some exercise, even if it is only 10-15 minutes walking around the garden."

“Fatigue largely disappears in general in the first week or two after treatment finishes, but it can take three-six months to feel back to normal. “Many women fear the unknown and once they have had one cycle of chemotherapy find the following ones easier because they broadly know what to expect.”

.

Hair loss

“Hair loss is caused by specific drugs and it is not clear why. Sometimes this can be reduced by using a ‘cold cap’ which constricts the blood vessels in the scalp, minimising the amount of drug that can pass through and affect the hair follicles. When used successfully approximately 50-60% of women are left with enough hair so that people they don’t know will not notice they have had hair loss. Also, when the hair starts to regrow, a very short regrowth in among the remaining longer thinner hair makes the hair look normal much more quickly."

“Hair loss is always very distressing, but generally does not begin until two to three days prior to the start of the next cycle of chemotherapy. Hair can then fall out in handfuls and some women find it helpful having their hair cut very short or even shaved off. Head hair falls out first, but in the latter cycles of chemotherapy patients lose eyelashes and eyebrows.”

.

Constipation

“Constipation is one of the main complaints in the first few days after treatment. This can build up into a real problem if left untreated and sometimes leads to admissions five to six days later with profound nausea and vomiting because of ongoing constipation. It is a side effect of the anti-sickness drugs that have made out-patient chemotherapy possible – ondansetron/granisetron."

“The best advice is for women to take a single senna the night of the chemotherapy to counteract the constipation. If the woman does not open her bowels in the following 24 hours then another senna will be required the following day, but once the bowels start again no more is needed!

“Women may also bleed a little more readily – such as small amounts of blood when they blow their nose and they may suffer from delayed healing of minor cuts and scratches. Over time women may also become more anaemic, requiring transfusion on some occasions."

“Where appropriate, injections of a natural substance called erythropoietin, given weekly or three-weekly, can be used as an alternative to blood transfusion in mildly anaemic women.”

.

Neuropathy and muscle aches

“Numbness and tingling in the fingers and feet, or neuropathy, is common in women receiving paclitaxel (taxol) and the drug can cause joint aches and pains in the third and fourth day after being administered."

“A review of these side effects should take place every three to four weeks and if the woman is finding it difficult to walk or do fine tasks such as picking up pins or doing up buttons then the dose of taxol can be reduced or the drug stopped altogether and perhaps be replaced by Taxotere."

“It is also very common for women to describe a heaviness in their legs and a feeling of very cold feet, which when touched are in fact warm. The neuropathy generally disappears once the chemotherapy is stopped, but the symptoms may get worse before subsiding. It may take one or two years for symptoms to finally settle."

“Muscle aches and pains tend to occur only when the taxol is given as a three hour infusion once every three weeks. It is safe to take paracetamol or ibuprofen for this. However, stronger pain killers are often required, while the aches and pains should only last two to three days.”

.

Mouth ulcers

“Mouth ulcers tend to appear later in the second to third week after the start of each cycle of chemotherapy."

“For general soreness, mouth washes and brushing regularly with a soft toothbrush can help. There are two prescription mouthwashes, Corsadyl which many describe as rather stringent, and Difflam, which has a local anaesthetic to help numb the soreness particularly if this is limiting eating and drinking. Some women have little clusters of small sore mouth ulcers inside the cheeks, on the lips, gums or side of the tongue and these may be best treated with pellets of hydrocortisone."

“Some women report a change in taste during chemotherapy which can result in unusual cravings such as for very sweet food. Others have a metallic taste which can make food and drink taste unpleasant. This will abate once chemo is stopped, but can be disabling for those who have lost a lot of weight due to their cancer prior to starting treatment. In these circumstances it is vital to ensure that as many calories as possible are contained in the small mouthfuls that are eaten.”

.

What about infections?

“For most women having chemotherapy for ovarian cancer the risk of infection is not particularly high. But having a thermometer at home is useful in case of illness and steps should be taken to avoid people with obvious coughs and colds."

“Women should seek help if they have:
• Persistent vomiting in the first 24-48 hours of having chemo;
• No bowel movement four to five days after chemo;
• A high temperature of 38C or above and feeling unwell at any stage, but most likely 14-20 days after chemo.”

.

What are the myths of chemotherapy?

“One common myth is that the chemotherapy stays around a long time and I’m often asked ‘how long will the chemo remain in my body after treatment?’. The answer is that it has already gone – for most drugs (except the slow release caelyx). The body has metabolised and excreted the drugs in 24 hours or so, but the damage they have done causes the on-going side-effects."

“Heart damage is unlikely with ovarian cancer chemotherapy as the ‘anthracycline’ group of drugs is not often used repeatedly. Caelyx, the drug in this group which is used for ovarian cancer, is a slow release preparation that does not have such a high chance of causing long-term heart damage. “Many women ask me if they can have a drink! The answer, of course, is yes. It is perfectly safe if you fancy a glass of wine or a gin and tonic."

“Another frequent question is about having a massage or reflexology. Practitioners may feel uncomfortable about performing these treatments on women with cancer – I think because they worry that they might spread the cancer. But there is no evidence to support this and I would argue that the psychological benefits far outweigh any possible risk. Often a letter from the doctor is necessary."

“Women receiving chemotherapy also often ask if they can have their hair coloured. I know there is no definitive evidence on this topic, but I have never seen a case where problems occur, so I always say it is okay.”

.

Dr Marcia Hall,MBBS PhD FRCP, is a consultant in medical oncology at Mount Vernon Cancer Centre and Senior Lecturer at Brunel University.

This piece has been reviewed by Richard Osborne MD FRCP, Consultant in Medical Oncology at the Dorset Cancer Centre.

First published in the Ovacome spring newsletter 2015